A patient with a known hypersensitivity to milk experienced an anaphylactic reaction after receiving an intravenous dose of methylprednisolone drawn from 40 mg vials.
Following the event, the facility reviewed the drug package insert, which included a contraindication and warning for patients with known or suspected hypersensitivity to cow’s milk or its components.
Check your formulation(s) of methylprednisolone for the presence of lactose monohydrate. Different vial sizes may contain different components.
Verify that clinical data support systems alert when methylprednisolone containing lactose monohydrate is ordered for a patient with a documented milk allergy.
Review your internal process for identifying and cross-referencing food-drug interactions.
Review and update patients’ allergies, including food allergies, at every encounter and document the date and type of manifestation as appropriate.
The authors declare that they have no relevant or material financial interests.
About the Authors
Catherine M. Reynolds (firstname.lastname@example.org) is a patient safety advisor with the Patient Safety Authority, working directly with more than 80 healthcare facilities in the Southeast region of Pennsylvania to improve patient safety through consulting, education, and collaboration. She is an accomplished healthcare and patient safety professional, specializing in the analysis of adverse events and facilitywide implementation of patient safety plans.
Myungsun (Sunny) Ro is a research scientist on the Data Science & Research team at the Patient Safety Authority (PSA). Her responsibilities include analyzing and synthesizing data from various sources to identify opportunities to improve patient safety, as well as writing scientific articles for publication in the PSA’s peer-reviewed journal, Patient Safety.